Skip to main content
Log in

Γ-convergence Approximation of Fracture and Cavitation in Nonlinear Elasticity

  • Published:
Archive for Rational Mechanics and Analysis Aims and scope Submit manuscript


Our starting point is a variational model in nonlinear elasticity that allows for cavitation and fracture that was introduced by Henao and Mora-Corral (Arch Rational Mech Anal 197:619–655, 2010). The total energy to minimize is the sum of the elastic energy plus the energy produced by crack and surface formation. It is a free discontinuity problem, since the crack set and the set of new surface are unknowns of the problem. The expression of the functional involves a volume integral and two surface integrals, and this fact makes the problem numerically intractable. In this paper we propose an approximation (in the sense of Γ-convergence) by functionals involving only volume integrals, which makes a numerical approximation by finite elements feasible. This approximation has some similarities to the Modica–Mortola approximation of the perimeter and the Ambrosio–Tortorelli approximation of the Mumford–Shah functional, but with the added difficulties typical of nonlinear elasticity, in which the deformation is assumed to be one-to-one and orientation-preserving.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, New York, 2000

  2. Mumford D., Shah J.: Optimal approximations by piecewise smooth functions and associated variational problems. Commun. Pure Appl. Math. 42, 577–685 (1989)

    Article  MATH  MathSciNet  Google Scholar 

  3. De Giorgi, E., Carriero, M., Leaci, A.: Existence theorem for a minimum problem with free discontinuity set. Arch. Rational Mech. Anal. 108(3), 195–218 (1989)

  4. Griffith A.A.: The phenomena of rupture and flow in solids. Philos. Trans. R. Soc. Lond. Ser. A 221, 163–198 (1921)

    Article  ADS  Google Scholar 

  5. Francfort, G.A., Marigo, J.J.: Revisiting brittle fracture as an energy minimization problem. J. Mech. Phys. Solids 46(8), 1319–1342 (1998)

  6. Ball J.M.: Discontinuous equilibrium solutions and cavitation in nonlinear elasticity. Philos. Trans. R. Soc. Lond. Ser. A 306, 557–611 (1982)

    Article  ADS  MATH  Google Scholar 

  7. Müller, S., Spector, S.J.: An existence theory for nonlinear elasticity that allows for cavitation. Arch. Rational Mech. Anal. 131(1), 1–66 (1995)

  8. Henao, D., Mora-Corral, C.: Invertibility and weak continuity of the determinant for the modelling of cavitation and fracture in nonlinear elasticity. Arch. Rational Mech. Anal 197, 619–655 (2010)

  9. Henao, D., Mora-Corral, C.: Fracture surfaces and the regularity of inverses for BV deformations. Arch. Rational Mech. Anal. 201(2), 575–629 (2011)

  10. Henao D., Mora-Corral C.: Lusin’s condition and the distributional determinant for deformations with finite energy. Adv. Calc. Var. 5(4), 355–409 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  11. Modica, L., Mortola, S.: Un esempio di Γ -convergenza. Boll. Un. Mat. Ital. B (5) 14(1), 285–299 (1977)

  12. Modica L.: The gradient theory of phase transitions and the minimal interface criterion. Arch. Rational Mech. Anal. 98(2), 123–142 (1987)

    Article  MATH  MathSciNet  Google Scholar 

  13. Ambrosio, L., Tortorelli, V.M.: Approximation of functionals depending on jumps by elliptic functionals via Γ-convergence. Commun. Pure Appl. Math. 43(8), 999–1036 (1990)

  14. Ambrosio, L., Tortorelli, V.M.: On the approximation of free discontinuity problems. Boll. Un. Mat. Ital. B (7) 6(1), 105–123 (1992)

  15. Braides, A.: Approximation of free-discontinuity problems. In: Lecture Notes in Mathematics, Vol. 1694. Springer, Berlin, 1998

  16. Bourdin, B., Chambolle, A.: Implementation of an adaptive finite-element approximation of the Mumford–Shah functional. Numer. Math. 85(4), 609–646 (2000)

  17. Giacomini, A.: Ambrosio–Tortorelli approximation of quasi-static evolution of brittle fractures. Calc. Var. Partial Differ. Equ. 22(2), 129–172 (2005)

  18. Bourdin B.: Numerical implementation of the variational formulation for quasi-static brittle fracture. Interf. Free Bound. 9(3), 411–430 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  19. Burke, S., Ortner, C., Süli, E.: An adaptive finite element approximation of a variational model of brittle fracture. SIAM J. Numer. Anal. 48(3), 980–1012 (2010)

  20. Bourdin, B., Francfort, G.A., Marigo, J.J.: Numerical experiments in revisited brittle fracture. J. Mech. Phys. Solids 48(4), 797–826 (2000)

  21. Bourdin, B., Francfort, G.A., Marigo, J.J.: The variational approach to fracture. J. Elast. 91(1–3), 5–148 (2008)

  22. Burke, S.: A numerical analysis of the minimisation of the Ambrosio–Tortorelli functional, with applications in brittle fracture. Ph.D. thesis, University of Oxford, 2010

  23. Chambolle, A.: An approximation result for special functions with bounded deformation. J. Math. Pures Appl. (9) 83(7), 929–954 (2004)

  24. Focardi, M.: On the variational approximation of free-discontinuity problems in the vectorial case. Math. Models Methods Appl. Sci. 11(4), 663–684 (2001)

  25. Williams, M., Schapery, R.: Spherical flaw instability in hydrostatic tension. Int. J. Fract. Mech. 1(1), 64–71 (1965)

  26. Rice, J.R., Tracey, D.M.: On the ductile enlargement of voids in triaxial stress fields. J. Mech. Phys. Solids 17, 201–217 (1969)

  27. Gurson, A.L.: Continuum theory of ductile rupture by void nucleation and growth: Part I—Yield criteria and flow rules for porous ductile media. J. Eng. Mater. Technol. 99, 2–15 (1977)

  28. Goods, S.H., Brown, L.M.: The nucleation of cavities by plastic deformation. Acta Metall. 27, 1–15 (1979)

  29. Tvergaard, V.: Material failure by void growth and coalescence. In: Advances in Applied Mechanics, pp. 83–151. Academic Press, San Diego, 1990

  30. Gent, A.N., Wang, C.: Fracture mechanics and cavitation in rubber-like solids. J. Mater. Sci. 26(12), 3392–3395 (1991)

  31. Petrinic, N., Curiel Sosa, J.L., Siviour, C.R., Elliott, B.C.F.: Improved predictive modelling of strain localisation and ductile fracture in a Ti-6Al-4V alloy subjected to impact loading. J. Phys. IV 134, 147–155 (2006)

  32. Henao, D., Mora-Corral, C., Xu, X.: A numerical study of void coalescence and fracture in nonlinear elasticity (2014, in preparation)

  33. Braides, A., Chambolle, A., Solci, M.: A relaxation result for energies defined on pairs set-function and applications. ESAIM Control Optim. Calc. Var. 13(4), 717–734 (2007)

  34. Mora-Corral, C.: Approximation by piecewise affine homeomorphisms of Sobolev homeomorphisms that are smooth outside a point. Houston J. Math. 35(2), 515–539 (2009)

  35. Bellido, J.C., Mora-Corral, C.: Approximation of Hölder continuous homeomorphisms by piecewise affine homeomorphisms. Houston J. Math. 37(2), 449–500 (2011)

  36. Iwaniec T., Kovalev L.V., Onninen J.: Diffeomorphic approximation of Sobolev homeomorphisms. Arch. Rational Mech. Anal. 201(3), 1047–1067 (2011)

    Article  ADS  MATH  MathSciNet  Google Scholar 

  37. Daneri, S., Pratelli, A.: Smooth approximation of bi-Lipschitz orientation-preserving homeomorphisms. Ann. Inst. H. Poincaré Anal. Non Linéaire 31(3), 567–589 (2014)

  38. Mora-Corral C., Pratelli A.: Approximation of piecewise affine homeomorphisms by diffeomorphisms. J. Geom. Anal. 24(3), 1398–1424 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  39. Cortesani G.: Strong approximation of GSBV functions by piecewise smooth functions. Ann. Univ. Ferrara Sez. VII (N.S.) 43, 27–49 (1997)

    MATH  MathSciNet  Google Scholar 

  40. Cortesani, G., Toader, R.: A density result in SBV with respect to non-isotropic energies. Nonlinear Anal. 38(5), 585–604 (1999)

  41. Federer, H.: Geometric measure theory. Springer, New York, 1969

  42. Ziemer, W.P.: Weakly differentiable functions. Springer, New York, 1989

  43. Conti, S., De Lellis, C.: Some remarks on the theory of elasticity for compressible Neohookean materials. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 2(3), 521–549 (2003)

  44. Sivaloganathan, J., Spector, S.J.: On the existence of minimizers with prescribed singular points in nonlinear elasticity. J. Elasticity 59(1–3), 83–113 (2000)

  45. Ambrosio, L.: On the lower semicontinuity of quasiconvex integrals in SBV(Ω, R k). Nonlinear Anal. 23(3), 405–425 (1994)

  46. Ambrosio, L.: A compactness theorem for a new class of functions of bounded variation. Boll. Un. Mat. Ital. B (7) 3(4), 857–881 (1989)

  47. Ambrosio, L.: Variational problems in SBV and image segmentation. Acta Appl. Math. 17(1), 1–40 (1989)

  48. Giaquinta, M., Modica, G., Soucek, J.: Cartesian Currents in the Calculus of Variations. I. Springer, Berlin, 1998

  49. Ambrosio L.: A new proof of the SBV compactness theorem. Calc. Var. Partial Differ. Equ. 3(1), 127–137 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  50. Ball J.M.: Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63, 337–403 (1977)

    Article  MATH  Google Scholar 

  51. Müller S., Tang Q., Yan B.S.: On a new class of elastic deformations not allowing for cavitation. Ann. Inst. H. Poincaré Anal. Non Linéaire 11(2), 217–243 (1994)

    MATH  Google Scholar 

  52. Dacorogna, B.: Direct methods in the calculus of variations. In: Applied Mathematical Sciences, Vol. 78, 2nd edn. Springer, New York, 2008

  53. Ball J.M., Currie J.C., Olver P.J.: Null Lagrangians, weak continuity, and variational problems of arbitrary order. J. Funct. Anal. 41(2), 135–174 (1981)

    Article  MATH  MathSciNet  Google Scholar 

  54. Braides, A.: A handbook of Γ-convergence. Handbook of Differential Equations: Stationary Partial Differential Equations, Vol. 3, pp. 101–213 (Eds. M. Chipot and P. Quittner) North-Holland, Amsterdam, 2006

  55. Alvarado, R., Brigham, D., Maz’ya, V., Mitrea, M., Ziadé, E.: On the regularity of domains satisfying a uniform hour-glass condition and a sharp version of the Hopf–Oleinik boundary point principle. J. Math. Sci. (N. Y.) 176(3), 281–360 (2011)

  56. de Pascale, L.: The Morse–Sard theorem in Sobolev spaces. Indiana Univ. Math. J.50(3), 1371–1386 (2001)

  57. Alberti, G.: Variational models for phase transitions, an approach via Γ-convergence. In: Calculus of Variations and Partial Differential Equations (Pisa, 1996), pp. 95–114. Springer, Berlin, 2000

  58. Henao D., Serfaty S.: Energy estimates and cavity interaction for a critical-exponent cavitation model. Comm. Pure Appl. Math. 66, 1028–1101 (2013)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Carlos Mora-Corral.

Additional information

Communicated by A. Braides

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Henao, D., Mora-Corral, C. & Xu, X. Γ-convergence Approximation of Fracture and Cavitation in Nonlinear Elasticity. Arch Rational Mech Anal 216, 813–879 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: